Equal coefficients and tolerance in coloured Tverberg partitions

Abstract

The coloured Tverberg theorem was conjectured by Bárány, Lovász and Füredi [4] and asks whether for any d+1 sets (considered as colour classes) of k points each in ℝd there is a partition of them into k colourful sets whose convex hulls intersect. This is known when d=1;2 [5] or k+1 is prime [7]. In this paper we show that (k−1)d+1 colour classes are necessary and sufficient if the coefficients in the convex combination in the colourful sets are required to be the same in each class. This result is actually a generalisation of Tverberg’s classic theorem on the intersection of convex hulls [27]. We also examine what happens if we want the convex hulls of the colourful sets to intersect even if we remove any r of the colour classes, and its relation to other colourful variants of Tverberg’s theorem. We investigate the relation of the case k=2 and the Gale transform, obtaining a variation of the coloured Radon theorem. We then show applications of these results to purely combinatorial problems.

This is a preview of subscription content, log in to check access.

References

  1. [1]

    J. L. Arocha, I. Bárány, J. Bracho, R. Fabila and L. Montejano: Very Colorful Theorems, Discrete & Computational Geometry 42 (2009), 142–154.

    Article  MATH  MathSciNet  Google Scholar 

  2. [2]

    I. Bárány: Tensors, colours, octahedra, to appear in Geometry, Structure and Randomness in Combinatorics, CRM Monograph Series.

  3. [3]

    I. Bárány: A generalization of Carathéodory’s theorem, Discrete Mathematics 40 (1982), 141–152.

    Article  MATH  MathSciNet  Google Scholar 

  4. [4]

    I. Bárány, Z. Füredi and L. Lovász: On the number of halving planes, Combinatorica 10 (1990), 175–183.

    Article  MATH  MathSciNet  Google Scholar 

  5. [5]

    I. Bárány and D. G. Larman: A colored version of Tverberg’s theorem, Journal of the London Mathematical Society 2 (1992), 3–4.

    Google Scholar 

  6. [6]

    P. V. M. Blagojević, B. Matschke and G. M. Ziegler: Optimal bounds for the colored Tverberg problem, Preprint, October 2009, 10 pages; revised November 2009, 11 pages; http://arXiv.org/abs/0910.4987.

  7. [7]

    P. V. M. Blagojević, B. Matschke and G. M. Ziegler: Optimal bounds for a colorful Tverberg-Vrecica type problem, Advances in Mathematics 226 (2011), 5198–5215.

    Article  MATH  MathSciNet  Google Scholar 

  8. [8]

    M. De Longueville: Notes on the topological Tverberg theorem, Discrete Mathematics 241 (2001), 207–233.

    Article  MATH  MathSciNet  Google Scholar 

  9. [9]

    J. Eckhoff: The partition conjecture, Discrete Mathematics 221 (2000), 61–78.

    Article  MATH  MathSciNet  Google Scholar 

  10. [10]

    G. P. Egorychev: The solution of van der Waerden’s problem for permanents, Advances in math 42 (1981), 299–305.

    Article  MATH  MathSciNet  Google Scholar 

  11. [11]

    D. I. Falikman: Proof of the van der Waerden conjecture regarding the permanent of a doubly stochastic matrix, Mathematical Notes 29 (1981), 475–479.

    Article  MATH  MathSciNet  Google Scholar 

  12. [12]

    A. Flores: Uber n-dimensionale komplexe, die im r2n+1 absolut selbstverschlungen sind, Ergeb. Math. Kolloq 34 (1933), 4–6.

    Google Scholar 

  13. [13]

    B. Grünbaum: Convex polytopes, vol. 221, Springer Verlag, 2003.

  14. [14]

    S. Hell: On the number of Tverberg partitions in the prime power case, European Journal of Combinatorics 28 (2007), 347–355.

    Article  MATH  MathSciNet  Google Scholar 

  15. [15]

    S. Hell: Tverberg’s theorem with constraints, Journal of Combinatorial Theory, Series A 115 (2008), 1402–1416.

    Article  MATH  MathSciNet  Google Scholar 

  16. [16]

    E. R. Kampen: Komplexe in euklidischen Rumen, Abhandlungen aus dem Mathematischen Seminar der Universität Hamburg 9 (1933), 72–78.

    Article  Google Scholar 

  17. [17]

    D. G. Larman: On sets projectively equivalent to the vertices of a convex polytope, Bulletin of the London Mathematical Society 4 (1972), 6.

    Article  MATH  MathSciNet  Google Scholar 

  18. [18]

    B. Lindström: A theorem on families of sets, Journal of Combinatorial Theory, Series A 13 (1972), 274–277.

    Article  MATH  MathSciNet  Google Scholar 

  19. [19]

    J. Matoušek: Using the Borsuk-Ulam theorem: lectures on topological methods in combinatorics and geometry, Springer, 2003.

    Google Scholar 

  20. [20]

    J. Matoušek, M. Tancer and U. Wagner: A geometric proof of the colored Tverberg theorem, Discrete & Computational Geometry 47 (2012), 245–265.

    Article  MATH  MathSciNet  Google Scholar 

  21. [21]

    L. Montejano and D. Oliveros: Tolerance in Helly-type theorems, Discrete & Computational Geometry 45 (2011), 348–357.

    Article  MATH  MathSciNet  Google Scholar 

  22. [22]

    A. Pór: diploma thesis, Eötvös University, Budapest, 1998.

    Google Scholar 

  23. [23]

    J. Radon: Mengen konvexer Körper, die einen gemeinsamen Punkt enthalten, Mathematische Annalen 83 (1921), 113–115.

    Article  MATH  MathSciNet  Google Scholar 

  24. [24]

    K. S. Sarkaria: A generalized van Kampen-Flores theorem, Proc. Am. Math. Soc. 111 (1991), 559–565.

    Article  MATH  MathSciNet  Google Scholar 

  25. [25]

    K. S. Sarkaria: Tverberg’s theorem via number fields, Israel journal of mathematics 79 (1992), 317–320.

    Article  MATH  MathSciNet  Google Scholar 

  26. [26]

    P. Soberón and R. Strausz: A Generalisation of Tverberg’s Theorem, Discrete & Computational Geometry 47 (2012), 455–460.

    Article  MATH  MathSciNet  Google Scholar 

  27. [27]

    H. Tverberg: A generalization of Radon’s theorem, J. London Math. Soc 41 (1966), 123–128.

    Article  MATH  MathSciNet  Google Scholar 

  28. [28]

    H. Tverberg: On equal unions of sets, Studies in Pure Mathematics, edited by L. Mirsky, Academic Press (1971), 249–250.

  29. [29]

    S. T. Vrećica and R. T. Živaljević: Chessboard complexes indomitable, Journal of Combinatorial Theory, Series A 118 (2011), 2157–2166.

    Article  MATH  MathSciNet  Google Scholar 

  30. [30]

    A. Vučić and R. T. Živaljević: Note on a conjecture of Sierksma, Discrete & Computational Geometry 9 (1993), 339–349.

    Article  MATH  MathSciNet  Google Scholar 

  31. [31]

    R. T. Živaljević and S. T. Vrećica: The colored Tverberg’s problem and complexes of injective functions, Journal of Combinatorial Theory, Series A 61 (1992), 309–318.

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Pablo Soberón.

Additional information

Partially supported by ERC Advanced Research Grant no 267165 (DISCONV)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Soberón, P. Equal coefficients and tolerance in coloured Tverberg partitions. Combinatorica 35, 235–252 (2015). https://doi.org/10.1007/s00493-014-2969-7

Download citation

Mathematics Subject Classification (2010)

  • 52A35
  • 52A37
  • 05A18